North Carolina, 2014

Winter Storm and Heavy Snow in North Carolina, February 12 to 13, 2014

February 12 to 13, 2014 · NWS RNK · 9 events in 9 counties and zones

Cold high pressure was in place across the region on Tuesday, February 11, 2014. An area of low pressure progressed northward from the Gulf of Mexico the 11th into the 12th of February and transported a generous amount of moisture into and across the cold air over the area allowing the precipitation to fall as moderate to heavy snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Cold high pressure was in place across the region on Tuesday, February 11, 2014. An area of low pressure progressed northward from the Gulf of Mexico the 11th into the 12th of February and transported a generous amount of moisture into and across the cold air over the area allowing the precipitation to fall as moderate to heavy snow. During Tuesday night into Wednesday the low passed over the region and brought some air just slightly above freezing into the lower portions of the atmosphere. This allowed for the snow to transition into a period of freezing rain and/or sleet in areas east of the foothills. However, during the day on Thursday, February 13, 2014, the low pressure progressed northeast of the region, and sub-freezing air in the lower parts of the atmosphere returned and allowed for snow to be falling across the area until it ended in the mid-afternoon. Before its conclusion, there was a time where a clearly defined band of snow stalled, and pivoted around a central location in southwest Virginia. This allowed for the axis of heaviest snowfall to be centered along the Interstate 77 corridor.

Snowfall totals averaged 6 to 10 inches across the northwest piedmont region, 8 to 12 inches across the northern mountains region, and 12 to 18 inches along the foothills, with the top end of this range along and near Interstate 77 where some 20 to 21 inch totals were experienced.

Sleet was confined to primarily Rockingham and Caswell counties were up to one inch was reported. Freezing rain occurred mainly over eastern Caswell county where up to two tenths of an inch occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 10:06 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 12, 10:06 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 AM EST WED FEB 12 2014

.SYNOPSIS...
LOW PRESSURE WILL PROGRESS FROM THE GULF OF MEXICO TO OFF THE
COAST OF THE CAROLINAS BY THIS AFTERNOON....AND THEN HEAD NORTH
ALONG THE COAST TO NEAR NEAR CAPE COD BY FRIDAY NIGHT. COPIOUS
MOISTURE FROM THIS SYSTEM WILL INTERACT WITH COLD AIR OVER OUR
REGION TO PRODUCE HEAVY SNOW...BEGINNING THIS AFTERNOON AND
CONTINUING THROUGH THURSDAY. GUSTY WINDS ARE EXPECTED BEHIND THE
SYSTEM THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM EST WEDNESDAY...

REGIONAL RADAR HAS BEEN INDICATING A NARROW BAND OF 10 TO 20 DBZ
RETURNS MOVING NORTH NEAR THE NC/VA BORDER. SURFACE OBS AND WEB
CAMS IN THE AREA HAVE NOT BEEN NOTING ANY SNOW REACHING THE GROUND
YET. THIS MAKES SENSE GIVEN THE EXTENT OF THE DRY AIR THE
PRECIPITATION ALOFT HAS BEEN RUNNING INTO...AND THE CLOUDS BASES
AT OR ABOVE 8000 FEET. HAVE ADJUSTED THE PRECIPITATION TIMING FOR
MEASURABLE PRECIPITATION ACCORDINGLY BY BACKING OFF A COUPLE OF
HOURS...ESPECIALLY IN THE SOUTHWEST PART OF THE FORECAST AREA.
GUIDANCE...EVEN THE LATEST 12Z NAM AND HRRR...OFFER A RAPID
PROGRESSION NORTHWARD THIS AFTERNOON WITH START OF MEASURABLE
SNOWFALL. THESE ADJUSTMENTS WILL RESULT IN NO CHANGES TO THE
ONGOING WINTER STORM WARNING DETAILS.

A SPECIAL 18Z/1PM UPPER AIR BALLOON RELEASE WILL BE DONE FROM THIS
OFFICE TODAY. AT THE TIME OF THIS DISCUSSION UPDATE...BOTH THE
STERLING VA AND RALEIGH NC NWS OFFICES WILL BE DOING ONE ALSO.

AS OF 720 AM EST WEDNESDAY...

DEVELOPING WINTER STORM IS UNDERWAY. ALL OF THE INGREDIENTS ARE
IN PLACE FOR A CLASSIC WINTER STORM WHICH WILL PLAY OUT OVER THE
NEXT 24 TO 48 HOURS. COPIOUS AMOUNTS OF MOISTURE ARE NOW BEGINNING
TO FLOW NORTH FROM THE GULF OF MEXICO...POISED TO INTERACT WITH
THE COLD AIR ENTRENCHED OVER OUR REGION. THIS STORM WILL HAVE A
SIGNIFICANT IMPACT TO ALL STATES ALONG THE EASTERN SEABOARD
THROUGH THURSDAY.

THIS MORNING...WIDESPREAD PRECIPITATION IS EXPECTED TO EXPAND
NORTHWARD FROM THE CAROLINAS...REACHING THE VA/NC BORDER TOWARD
NOON TODAY. MODELS HAVE TRENDED SLOWER WITH THE ONSET TIME BY AN
HOUR OR TWO...SUGGESTING THE SNOW WILL BEGIN A BIT LATER IN THE
AFTERNOON FOR FOLKS NORTH OF THE NC/VA BORDER...REACHING ROUTE 460
FROM BLUEFIELD-ROANOKE-LYNCHBURG BETWEEN 2-4 PM...AND TO NEAR
INTERSTATE 64 BETWEEN 4-6 PM. EVEN WITH THE LATER ONSET...IT WILL
IMPACT THE EVENING WORK COMMUTE.

TEMPERATURES TODAY ARE EXPECTED TO REMAIN BELOW FREEZING...DITTO
AGAIN FOR TONIGHT. SNOW WILL CONTINUE AREAWIDE TONIGHT...AND WILL
BE HEAVY AT TIMES. TRAVEL IS NOT RECOMMENDED TONIGHT.

THE BIG PICTURE SHOWS AN AREA OF LOW PRESSURE DEVELOPING NEAR THE
GULF COAST VCNTY OF THE PANHANDLE OF FLORIDA. THIS SURFACE LOW WAS
GETTING A BOOST OF UPPER LEVEL SUPPORT...COURTESY OF A STRONG
SHORT WAVE TROUGH DIGGING THROUGH THE CENTRAL PLAINS AND INTO EAST
TEXAS. THIS BOOST OF PVA...POSITIVE VORTICITY ADVECTION...OR SPIN
IN THE ATMOSPHERE...IN ADDITION TO THE TIGHT BAROCLINIC ZONE NEAR
THE GULF AND ALONG THE SOUTHEAST ALTANTIC COAST...CLASH OF THE
WARM AND COLD AIRMASSES...WILL RESULT IN STRONG CYCLOGENESIS...THE
1000 MB SURFACE LOW NEAR THE GULF COAST TODAY TRACKING NORTHEAST
AND EVOLVING INTO A 990MB CYCLONE NEAR NORFOLK VIRGINIA BY NOON
THURSDAY...AND PLAYING OUT AS A 970 MB NOREASTER AS IT REACHES
CAPE COD BY DAYBREAK FRIDAY. IN THE INTERIM...A 1035 MB SURFACE
HIGH WILL BE POSITIONED JUST NORTH OF THE ADVANCING CYCLONE...THIS
FEATURE PROVIDING A FRESH SUPPLY OF ARCTIC AIR WHICH WILL ENSURE
THAT MOST OF THE PRECIPITATION ALONG THE EAST COAST WILL TAKE ON A
WINTRY FORM. FOR OUR CWA...THIS MEANS THAT MOSTLY SNOW WILL OCCUR.
THE ONLY EXCEPTION MAY BE AREAS FROM DANVILLE EASTWARD WHERE
ENOUGH WARM AIR COULD MOVE IN ALOFT LATE TONIGHT TO CHANGE THE
SNOW OVER TO SOME SLEET.

SNOW AMOUNTS SHOULD BE IMPRESSIVE. LIQUID QPF WITH THESE SORT OF
STORM SYSTEMS USUALLY RANGE FROM 0.75 TO 1.50. ON A PURE 10 TO 1
CONVERSION THIS WOULD YIELD 8 TO 15 INCHES OF SNOW. THERE WILL
LIKELY BE SOME AREAS WITH A LITTLE MORE OR A LITTLE LESS PENDING
OROGRAPHICS AND P-TYPE. WITH WINDS OUT OF THE EAST AHEAD OF THE
APPROACHING STORM...OROGRAPHIC LIFT WILL LIKELY ENHANCE THE PRECIP
PRODUCTION ALONG THE BLUE RIDGE. FOR AREAS EAST OF DANVILLE WHERE
THE P-TYPE COULD CHANGE TO SLEET...THIS MAY SHAVE OFF AN INCH OR
TWO TO THE TOTALS THERE. NEVER THE LESS THE END RESULT IS STILL
THE SAME...A BIG WINTER CHALLENGE FOR THE ADULTS AND A KIDS DREAM
WITH NO SCHOOL....BUILDING SNOWMEN AND RIDING SLEDS.

THE DEVELOPING WINTER STORM IS COMING TOGETHER IN CLASSIC FORM.
MAPS...CHARTS...RULES OF THUMB...INDIAN LORE ALL POINT TO THE
SAME CONCLUSION. THE RING AROUND THE MOON...THE RUSTLING OAK
LEAVES...YOUR GRANDMAS ACHING KNEE IN ADDITION TO THE COMPUTER
MODELS WHICH THE METEOROLOGISTS AND WEATHER FANATICS STARE AT
ENDLESSLY...ALL SCREAM LOOK-OUT. IF YOU CHOOSE TO IGNORE THE
SENSIBLE CLUES YOU ARE JUST NOT LISTENING. LOCAL FOLKS WILL TELL
YOU THIS IS WHERE OUR TRUE WINTER STORMS COME FROM...WISDOM AT ITS
BEST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...

ON THURSDAY MORNING...LOW PRESSURE WILL BE LOCATED OFF THE NORTH
CAROLINA COAST. THE LOW WILL LIFT NORTHWARD ALONG THE ATLANTIC COAST
AND REACH THE NEW ENGLAND COAST ON FRIDAY.

THE MAIN ENERGY WITH THIS LOW PRESSURE SYSTEM WILL BEGIN TO EXIT THE
AREA BY THURSDAY AFTERNOON. HOWEVER...MOISTURE WRAPPING AROUND THE
BACK SIDE OF THE STORM SHOULD CAUSE ACCUMULATING SNOW TO LINGER
ACROSS THE AREA THROUGH LATE AFTERNOON. INCREASED POPS THURSDAY
MORNING AND ALLOWED FOR ADDITIONAL SNOW ACCUMULATIONS...LEANING
TOWARDS THE SLOWER ECMWF/GFS.

TWO ITEMS TO WATCH AS THE STORM EVOLVES INTO THURSDAY MORNING. WITH
THE UPPER LOW ASSOCIATED WITH THIS SYSTEM PASSING OVERHEAD THURSDAY
MORNING...WOULD NOT BE SURPRISED TO HEAR A FEW RUMBLES OF THUNDER IN
THE HEAVIER SNOW BANDS. ALSO...THERE IS THE POTENTIAL OF WARM AIR
CREEPING INTO OUR AREA EAST OF DANVILLE VIRGINIA JUST OFF THE
SURFACE. THIS MAY RESULT IN SNOW TO CHANGE OVER TO SLEET FOR A FEW
HOURS JUST BEFORE SUNRISE...BEFORE CHANGING BACK TO SNOW AGAIN AS
THE LOW PASSES UP THE COAST.

NORTHWESTERLY FLOW ON THE BACKSIDE OF THE SYSTEM MAY ALLOW CLOUD
COVER TO DIMINISH FROM WEST TO EAST THURSDAY AFTERNOON...HELPING
TEMPERATURES TO REBOUND A LITTLE MAYBE INTO THE MID 30S FOR HIGHS.
UNDERCUT MOS HIGHS THURSDAY BECAUSE OF SNOW AND SNOW COVER.

A WEAK RIDGE WILL BUILD OVER AREA THURSDAY NIGHT AS LOW PRESSURE
WITH A TRAILING COLD FRONT DIVES SOUTHEAST INTO THE GREAT LAKES.
ACCUMULATING SNOW SHOWERS RETURNING FRIDAY AFTERNOON AND EVENING AS
THE CLIPPER COLD FRONT ENTERS THE MOUNTAINS FROM THE WEST. A MIXTURE
OF RAIN AND SNOW WILL OVERSPREAD THE AREA BY FRIDAY EVENING...
CHANGING OVER TO SNOW FRIDAY NIGHT AS TEMPERATURES COOL. KEPT THE
HIGHEST POPS IN THE WESTERN MOUNTAINS. THE HIGHEST SNOWFALL AMOUNTS
WILL BE FOUND ACROSS OUR FAR WESTERN SLOPES...WHERE 2 TO 4 INCHES
MAY BE POSSIBLE. LIGHTER AMOUNTS EXPECTED ELSEWHERE WITH SNOW
SHOWERS.

NORTHWEST FLOW WILL RESULT IN COLD ADVECTION AND UPSLOPE SNOW
SHOWERS AND SNOW FLURRIES SATURDAY MORNING THROUGH SOUTHEAST WEST
VIRGINIA. DOWNSLOPING WINDS IN THE EAST WILL CREATE SOME SUNSHINE
SATURDAY WHILE CLOUDS WILL LINGER IN THE FAVORED WESTERN UPSLOPE
LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM EST TUESDAY...

ANOTHER SHRTWV IN THE QUASI ZONAL FLOW WILL TRAVEL QUICKLY ACROSS
THE REGION ON SUNDAY. GFS/ECMWF IN DISAGREEMENT WITH REGARDS TO WHAT
MIGHT BE A STRONGER COLD FRONT ARRIVING MONDAY NIGHT. SURFACE HIGH
RIGHT OFF THE DELMARVA MAY LEAD TO A WINTRY MIX IN THE HIGHER
ELEVATIONS TO START...THEN A CHANGE TO ALL RAIN INTO MONDAY NIGHT AS
WEAK WEDGE DEPARTS. THE ECMWF DOES INDICATE A WIDE OPEN GULF...AND
WITH PROBABLY CONSIDERABLE SNOW COVER STILL AROUND...MAY NEED TO
KEEP AN EYE ON THIS EVENT FOR WATER PROBLEMS. COLDER AIR BEHIND THIS
SYSTEM MAY BE BRIEF...WITH A PATTERN CHANGE PAST DAY 7 TOWARDS A
STRING OF WARMER WEATHER. BOTH THE ECMWF/GFS H5 PATTERNS SEEM TO
MATCH THE 2M TEMP COMPOSITES FROM A MODERATE MJO IN STAGE 6 PRETTY
WELL...WHICH IS NORMALLY A VERY WARM PHASE FOR THE EAST IN FEBRUARY.
IN ADDITION...LONG RANGE MODELS TYPICALLY PERFORM MORE SKILLFULLY
WITH REGARDS TO FORECASTING WARMER PATTERNS.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
AS OF 700 AM EST WEDNESDAY...

VFR CONDITIONS ANTICIPATED THROUGH 18Z/1PM...THEN QUICKLY
DETERIORATE AS MAJOR SNOWSTORM AND ATTENDANT LIFR CIGS/VSBYS
SPREAD INTO THE AREA FROM THE SOUTH. THROUGH ROUGHLY 18Z...
EXPECT EXTENSIVE BKN-OVC MID/HIGH CLOUD BASES ABOVE 10KFT...
THEN LOWERING BLO 10K AFTER 18Z. VSBYS WILL REMAIN VFR WITH DRY
SFC AIR MASS IN PLACE UNTIL THE STORM GETS HERE LATER THIS
AFTERNOON. AFTER 18Z/1PM EXPECT DEVELOPMENT OF MVFR CIGS
WITH ONSET OF LIGHT SNOW. THE SNOW WILL INCREASE IN INTENSITY
BY SUNSET WITH CIGS QUICKLY LOWERING TO IFR/LIFR FOR 00Z/7PM
AND BEYOND IN MODERATE TO HEAVY SNOW. WINDS WILL ALSO BE
INCREASING TODAY MAINLY FROM THE ENE-NE...SUSTAINED 8-12 KTS
WITH GUSTS OF 20-25KTS.

HIGH CONFIDENCE IN VSBYS/CIGS THROUGH 18Z...THEN MEDIUM TO HIGH
CONFIDENCE THROUGH THE REMAINDER OF THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID
PERIOD.

EXTENDED AVIATION DISCUSSION...

IFR/LIFR VSBYS/CIGS WILL PREVAIL THROUGH MUCH OF THE DAY
THURSDAY...THEN IMPROVING TO MVFR THURSDAY EVENING...THE
WINTER STORM MOVING AWAY FROM THE AREA THURSDAY NIGHT.
MAIN CONCERN BY THU AFTERNOON AND INTO THURSDAY NIGHT WILL BE
WINDS ON BACK SIDE OF DEPARTING AND DEEPENING COASTAL LOW. EXPECT
NW WINDS 15-25KTS WITH GUSTS 30-35KTS POSSIBLE. THURSDAY
NIGHT...CONDITIONS WILL GRADUALLY IMPROVE TO VFR WITH POCKETS OF
MVFR CONTINUING IN WESTERN UPSLOPE FLOW PREFERRED REGIONS OF THE
AREA...IMPACTING BLF/LWB.

ANOTHER SHORTWAVE TROUGH...UPPER LEVEL DISTURBANCE...IS PROGGED
TO SWEEP THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. SUB-VFR
CONDITIONS ARE MOST LIKELY ACROSS SOUTHEAST WEST VIRGINIA...SOUTH
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA ALONG WITH MOUNTAIN
SNOW SHOWERS. MODELS ARE BEGINNING TO INDICATE THAT THIS SYSTEM
MAY IMPACT THE NEW RIVER AND ROANOKE VALLEYS WITH POSSIBLE MVFR
CIGS/VSBYS FOR KBCB AND KROA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 PM EST
     THURSDAY FOR VAZ011-018>020-022>024-034-035-045>047-059.
     WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR VAZ007-009-
     010-012>017-032-033-043-044-058.
NC...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR NCZ001>006-
     018>020.
WV...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 PM EST
     THURSDAY FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...KK
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, Feb 12, 4:22 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EST WED FEB 12 2014

NCZ001-002-018-VAZ007-009-010-012>017-130930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ042>045-130930-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING UNTIL 6 PM THURSDAY. A COLD FRONT MOVING
EAST ACROSS THE MOUNTAINS FRIDAY AFTERNOON INTO FRIDAY NIGHT MAY
PRODUCE SOME LIGHT SNOW ACCUMULATIONS ESPECIALLY IN WESTERN
GREENBRIER COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043-044-058-130930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045>047-059-130930-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 2 winter storm. Local standard time, as filed.

Winter Storm, Caswell

When
February 12, 11:28 AM EST to February 13, 3:55 PM EST
Where
Caswell forecast zone
Reported by
Trained Spotter
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 10 inches with the greatest amounts near the Yanceyville area. There was a period of time during the overnight hours from the 12th into the 13th that the precipitation was in the form of sleet or freezing rain. As much as one inch of sleet fell across the county, especially in the Providence area. Freezing rain produced one to two tenths of an inch of ice across mainly the eastern part of the county.

Heavy Snow, Wilkes

When
February 12, 12:25 PM EST to February 13, 12:35 PM EST
Where
Wilkes forecast zone
Reported by
Public
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12 inches across the western part of the county to around 16 inches across the western part.

Heavy Snow, Ashe

When
February 12, 12:30 PM EST to February 13, 3:35 PM EST
Where
Ashe forecast zone
Reported by
Amateur Radio
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 to 12 inches across the county. An isolated report of 14.5 inches was reported in West Jefferson.

Heavy Snow, Watauga

When
February 12, 12:30 PM EST to February 13, 2:55 PM EST
Where
Watauga forecast zone
Reported by
Trained Spotter
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 to 9 inches.

Heavy Snow, Yadkin

When
February 12, 12:40 PM EST to February 13, 1:55 PM EST
Where
Yadkin forecast zone
Reported by
Public
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12 inches across the eastern part of the county to around 19 inches in the west, along the I-77 corridor.

Heavy Snow, Surry

When
February 12, 12:45 PM EST to February 13, 1:55 PM EST
Where
Surry forecast zone
Reported by
Public
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 12 inches across the southeast part of the county to around 21 inches across the northeast part. Much of the I-77 corridor received 16 to 18 inches of snow.

Heavy Snow, Alleghany

When
February 12, 12:50 PM EST to February 13, 2:30 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 12 inches across the western part of the county to around 15 inches across the eastern part.

Winter Storm, Rockingham

When
February 12, 1:05 PM EST to February 13, 3:35 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 7 inches in the southeast part of the county to close to 12 inches across the northwest part. Some sleet occurred during the overnight hours from the 12th into the 13th. Total sleet amounts were generally less than one-half inch.

Heavy Snow, Stokes

When
February 12, 1:40 PM EST to February 13, 2:55 PM EST
Where
Stokes forecast zone
Reported by
Trained Spotter
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 6 inches across the southeast part of the county to close to around 14 inches across the northwest part of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501326, 501333, 501324, 501332, 501334, 501331, 501323, 501327, 501330.